Advertisement
Thanks Thanks:  0
Likes Likes:  0
Results 1 to 2 of 2

Thread: Effexor

  1. #1

    Effexor

    I will be starting my medication within this week...I have the pills now but am afraid to start them until the weekend b/c my doctor said they could cause drousiness. I am kinda afraid to start hem because Im afraid how they may affect me as a person but I know deep inside I need to take them to help myself get better. What exactly does effexor do and what should I expect and watch out for when beginning this medication and also long term effects.
    thanks :)
    -jen

  2. #2

    Effexor

    Jen, it is difficult to predict whether you will have any side-efects at all with any of the medications in this family (SSRI's, or Selective Serotonin Reuptake Inhibitors), let alone which side-effects will affect you. People react to them individually and the only way to tell is by trial and error.

    There are actually two types of "side-effects" you might experience (or you may experioence neither). First, in the first 2 to 5 days, you may experience what I call adaptation effects - your body getting used to the medication and it's effect. Probably the most common of these, depending on which SSRI you are precsribed, are sleepiness, lightheadedness, and transient nausea. That's why doctors will warn you not to drive long distances until you get used to the medication. (Again, note that some people don't get these effects at all.) You might also feel a little detached from yourself for a day or two, sort of like watching yourself do something rather than doing it. This is why for many of these medications you are started on a small dose and gradually worked up to the dose you need. With Effexor, typically you start at 37.5 mg and then increase it to 75 mg in about 5 to 7 days. For most people, that will eventually be increased to 150, 187.5, or 225 mg (assuming it's the extended release version, Effexor-XR).

    If you experience ANY unusual side effects at all and you do not see signs of them diminishing significantly within about 5 days, then I usually advise people to talk to their doctor and get advice - depending on what the side-effect is, you may be advised to try it for a few more days or another week, but if not usually the solution is to switch to one of the other SSRI medications.

    How the medications work
    All of the SSRI medications work by blocking the uptake of serotonin by the neurons in the brain, thereby leaving more serotonin available in the synapse. It isn't necessary to understand the exact mechanism but in effect what this does is "create" more sewrotonin for the brain to use - serotonin is one of the major neurotransmitters and is required in sufficent amounts for a number of things, notably emotional regulation and sustained concentration. Effexor has a dual effect and is actually called an SSRI/SNRI, where the N stands for norepinephrine, another major neurotransmitter (the thrid most important neurotransmitter is dopamione), so for many people it has a stronger or faster effect, especially where there are bot depression and anxiety symptoms.

    The effects of these medications are gradual and accumulative. You may not see any significant benenefits for up to 4 to 6 weeks although earlier is not that uncommon - other people may notice effects in you before you do. Once you start feeling better there is a tendency to want to discontinue the medicatiuon but you are best advised to wait - the medication typically will continue to do its work over several months to a couple of years, during which time for many people the body is relearning how to maintain the balance of the neurotransmitters. During this phase, you are rebuilding resilience to subsequent stressors and triggers and going off the medication to early may mean a higher risk of a relapse.

    Also note that, while these medications are NOT addictive [i]per se[/i[, it is a good idea for many/most of these medications to taper off them gradually when it is time to try stopping them. Stopping some of them suddenly can lead to rather unpleasant "discontinuation effects".

Similar Threads

  1. Effexor
    By Thelostchild in forum Prescription Medications and OTC Drugs
    Replies: 51
    Last Post: September 4th, 2006, 06:06 AM
  2. Effexor and alcohol
    By jen83 in forum Prescription Medications and OTC Drugs
    Replies: 7
    Last Post: December 16th, 2005, 11:37 PM
  3. Effexor
    By WhereHaveIGone in forum Prescription Medications and OTC Drugs
    Replies: 19
    Last Post: October 8th, 2005, 07:35 PM
  4. Regarding Effexor (venlafaxine)
    By Richardaddy in forum Prescription Medications and OTC Drugs
    Replies: 1
    Last Post: April 9th, 2005, 11:14 AM
  5. Discontinuing Effexor
    By David Baxter in forum Prescription Medications and OTC Drugs
    Replies: 0
    Last Post: July 23rd, 2004, 02:29 PM

Bookmarks

Bookmarks

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •